Doctors Lounge - Urology AnswersBack to Urology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/13/2017.
Forum Name: Urology Topics
Question: Recurrent Priapism
|cindy9178 - Wed Dec 20, 2006 2:20 pm|
I am writing this post for my boyfriend. He is a 27 year old Male.
About 4 years ago, he experienced an extended erection after intercourse, that lasted approximately 12 hours before he sought medical attention. He was given an injection which brought the erection down. Ever since that day however, he has been experiencing the following problem:
During the night, he will awake after about 2 hours of sleeping, with a painful erection that will not go away on its own. This happens every single night, multiple times. He has seen many urologists and all of them tell him the same thing - they have never seen anything like this - and they don't know what to do. He was given viagra to counteract the erections, and that worked for sometime, but then it stopped working. He has been through extensive tests, MRI's etc, and nothing has ever been found as a cause. He is currently giving himself injections when this occurs during the night - the injection takes about 15 minutes to bring the erection down - then he can go back to sleep for about another two hours until he wakes up again with another painful erection.
the only other time this sometimes occurs, is if he is sitting for a long period of time. It doesn't happen when he is moving around during the day - only when he is in a relaxed position for over an hour or two.
He is still able to have a normal erection brought on by sexual arousal. After ejaculation, sometimes the erection does not go down, and he must give himself an injection. Other times, the erection goes away on its own.
This has been going on for 4 1/2 years now... he is not getting more than 2 hours of sleep at a time and he is at a loss as to what else to do. No urologist has been able to help him so far and he has seen ALOT of them. He is seriously considering having a shunt put in, to put an end to his sleepless nights- but there is a HUGE risk of impotence with that kind of surgery!! And he is so young! The doctors don't usually like performing that surgery for someone so young because the rest of his life ahead of him.
If anyone has ever heard of or seen anything like this PLEASE contact me as soon as possible. Both of us would sincerely appreciate any help or suggestions.
|willywonka2005 - Fri Feb 02, 2007 7:26 am|
I'm male 29 years old and have beem suffering form painless priapism for that past 18 month's which i'm convinced is down to when i damaged my superficial dorsal vein some how aorund 18 months ago. I'm convinced that its veno occlusive priapism and not high flow. I went to the doctor about the vein and i was diagnosed with superficial vein thrombosis but i was so unhappy with his general attitude that i hav'nt gone back since and have no faith in our National Health Service anyway and never have. I can't afford to pay for private treatment unfortunetly
Sometime's i've woken up 12 times in a night with an erection. I can get them to go down and they don't last anywhere near as long as your man's erections do. The longer ive had the erection for the longer it takes to go down and ive noticed that they are taking longer and longer to die down too. This applies to normal erection's and priapism induced ones. I've never had any pain but my penis has never been the same since i damaged the vein and is actualy getting worse. I can't get my penis to return to the same flacid state it once was and ive basically got a partial erection the whole time. I spend most of my time on my back now with my knee's up because i believe that this stops the erection's when i'm awake. If i sit in a chair i sit the whole time with a partial erection. I'm sitting here typing this now with a partial erection.
It sound's like your man has high flow priapism. I seem to have symptoms of both types of priapism and even though there is no pain i'm convinced that i'm developing fibrosis. My left Corpus cavernosum has become bigger and is much harder than the right one. When iv'e done a lot of exercise, I'm cold or nervous about something and my penis shrivles up (like when your nipples get cold) i can clealry see that my penis is getting bigger because it's not as compact as it used to be. Especially the left Corpus cavernosum. From the research ive done i'm convinced that this is due to fibrosis so like people with peyronies disease i'm trying high dosages of vitamin E with every meal.
Can you tell me does your man ride a push bike? Maybe the saddle from the bike has damaged the arterty to his penis?
The same thing can happen if you ride motor bikes or horses too. The artery lies in the area between the anas and the scrotum.
Can you tell me if your man's penis has ever returned to the same flacid state that it was at before he sarted suffering from priapism? Does he suffer partial erections? Has his flacid penis gotten any bigger or become harder? Does he suffer from partial erections too or are his erections always full blown ones?
When you mentioend that your man doesnt get erection's when hes active i think thats down to the fact that whne you are active your body drains blood away form parts of the body that don't need it and pumps blood to the parts of the body that do. When i used to work out alot and lift weight's my penis would become very cold and compact because my penis didnt need much blood. All the muscles i used needed it so my body drainned blood from the ares that did'nt need it and pumped it te the area's that did.
Something ive noticed is that before i started to suffer from priapism when i needed to empty my bowls or urinate my penis would become compact (like when ive exercised a lot or i'm cold). Now blood gets pumped into my penis instead of being drained from it. Basically i start to get an erection when i need the toilet.
I've also noticed that if ive been laying down for a long time and i get up to do somthing i start to get an erection. Like gravity is forcing blood into my penis.
Anyway Cindy i wish you and your man good luck with all of this. The problem with priapism is that it's rare and there's not much research done into it because of that. All you can do is keep gathering information and try new thing's. Maybe your man should try and change his lifestyle? Diet?
Anyway if you want to tlask about it and share info on symptoms etc then feel free to come back to this thread and talk with me.
Good luck and keep me posted!
|willywonka2005 - Fri Feb 02, 2007 7:46 am|
CIndy. Be carefull with those injections because they can cause peyronies disease (scar tissue/fibrosis). In fact the pain your man is gettign may be from internal fibrosis due to trapped blood becoming stale and turning to scar tissue during bout's of priapism. Injections sites could make it even worse. Please do some research into peyronies disease, Cindy. The useless urologist's you've seen have obviously not even menioned this.
Also, i don't understand why they gave him viagra when viagra gives you erections. It doesn't counteract them. Viagra can actualtl cause priapism and in some cases as actually lead to people getting chronic priapism. The last thing anyone with priapism shoud be taking is viagra. If you are suffering from prolonged erection's then why on earth would they give you a drug that is designed to give you prologed erections? Fools! I cannot get my head around this at all. To me it's just ridiculous, stupid and dangerous.
It's clear to me after reading your post that the urologis'st that you have been dealing with are absolutely uselss. Just like the one i dealt with.
I've found that you learn far more from reasearching on the internet than you do from most of these so called "experts"
|Dr.M.Aroon kamath - Sun Oct 18, 2009 11:19 pm|
I went through your post as well as the response from willywonka2005.
One of the various causes of priapism are certain drugs.Many a time, guests who post queries fail mention certain components of one's history ( for ex.drug history)- which is very important.
On the internet,an 'expert' diagnosis is mostly impossible - as
a) the 'expert' does not have access to the full history
b) the patient can't be clinically examined and
c) one can't investigate the patient.
We try to answer the queries to the extent possible and refrain from making a final diagnosis. We try to offer some of the possibilities based on the information provided (aiming to guide the guest).We strive to make your health better in a small way.
At some point (in case the improvement is unsatisfactory), it may become necessary to consider a surgical alternative.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.